Alert archive / California / Wind Advisories in 2023

Wind Advisory 2, NWS Sacramento, CA

January 6, 2023

NWS Sacramento, CA issued this wind advisory at Jan 6, 2023, 1:00 PM PST. It took effect at Jan 7, 2023, 1:00 PM PST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2023, 1:00 PM PST (21:00 UTC)
In effect from
Jan 7, 2023, 1:00 PM PST
Expired
Jan 8, 2023, 11:46 AM PST
In force
23 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

470 
WWUS76 KSTO 062100
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
100 PM PST Fri Jan 6 2023

CAZ015>019-066-067-071500-
/O.NEW.KSTO.WI.Y.0002.230107T2100Z-230108T2100Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley-
Motherlode-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Paradise, Grass Valley, and Jackson
100 PM PST Fri Jan 6 2023

...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 1 PM PST
SUNDAY...

* WHAT...South/southeast winds 20 to 30 mph with gusts up to 45 
  mph expected.

* WHERE...Sacramento Valley, Northern San Joaquin Valley,
  Carquinez Strait and Delta, Northeast Foothills/Sacramento
  Valley and Motherlode.

* WHEN...From 1 PM Saturday to 1 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Saturated soils may allow for trees to
  topple more easily with gusts of this magnitude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
502 
WWUS76 KSTO 071100
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
300 AM PST Sat Jan 7 2023

CAZ015>019-066-067-080000-
/O.CON.KSTO.WI.Y.0002.230107T2100Z-230108T2100Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley-
Motherlode-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Paradise, Grass Valley, and Jackson
300 AM PST Sat Jan 7 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 PM PST SUNDAY...

* WHAT...South/southeast winds 20 to 30 mph with gusts 40 to 50
  mph.

* WHERE...Sacramento Valley, Northern San Joaquin Valley, 
  Carquinez Strait and Delta, Northeast Foothills/Sacramento 
  Valley and Motherlode.

* WHEN...From 1 PM Saturday to 1 PM PST Sunday. Strongest wind
  expected Saturday night into Sunday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Saturated soils may allow for trees to 
  topple more easily with gusts of this magnitude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
300 
WWUS76 KSTO 072147
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
147 PM PST Sat Jan 7 2023


CAZ015>019-066-067-081400-
/O.CON.KSTO.WI.Y.0002.000000T0000Z-230108T2100Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley-
Motherlode-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Paradise, Grass Valley, and Jackson
147 PM PST Sat Jan 7 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST SUNDAY...

* WHAT...South/southeast winds 20 to 30 mph with gusts 40 to 50 
  mph.

* WHERE...Sacramento Valley, Northern San Joaquin Valley, 
  Carquinez Strait and Delta, Northeast Foothills/Sacramento 
  Valley and Motherlode.

* WHEN...From 1 PM Saturday to 1 PM PST Sunday. Strongest wind
  expected this evening into Sunday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Saturated soils may allow for trees to 
  topple more easily with gusts of this magnitude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
299 
WWUS76 KSTO 081135
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
335 AM PST Sun Jan 8 2023

CAZ015>019-066-067-082100-
/O.CON.KSTO.WI.Y.0002.000000T0000Z-230108T2100Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-Northeast Foothills/Sacramento Valley-
Motherlode-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Paradise, Grass Valley, and Jackson
335 AM PST Sun Jan 8 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

* WHAT...South to southeast winds 20 to 30 mph with gusts up to 
  40 mph.

* WHERE...Sacramento Valley, Northern San Joaquin Valley, 
  Carquinez Strait and Delta, Northeast Foothills/Sacramento 
  Valley and Motherlode.

* WHEN...Until 1 PM PST today. 

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

* ADDITIONAL DETAILS...Saturated soils may allow for trees to 
  topple more easily with gusts of this magnitude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
588 
WWUS76 KSTO 081946
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1146 AM PST Sun Jan 8 2023


CAZ015>019-091600-
/O.CAN.KSTO.WI.Y.0002.000000T0000Z-230108T2100Z/
/O.NEW.KSTO.HW.W.0002.230109T0800Z-230109T2200Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
and Modesto
1146 AM PST Sun Jan 8 2023

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM PST
MONDAY...
...WIND ADVISORY FOR TODAY IS CANCELLED...

* WHAT...South winds 25 to 40 mph with gusts 45 to 65 mph 
  expected.

* WHERE...Northern Sacramento Valley, Central Sacramento Valley, 
  Southern Sacramento Valley, Carquinez Strait and Delta and 
  Northern San Joaquin Valley Counties.

* WHEN...From midnight tonight to 2 PM PST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Saturated soils will allow for trees to
  topple more easily during this wind event. The strongest winds
  will be overnight tonight. Strongest winds will be in the 
  southern Sacramento Valley and northern San Joaquin Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ066-067-082100-
/O.CAN.KSTO.WI.Y.0002.000000T0000Z-230108T2100Z/
Northeast Foothills/Sacramento Valley-Motherlode-
Including the cities of Paradise, Grass Valley, and Jackson
1146 AM PST Sun Jan 8 2023

...WIND ADVISORY IS CANCELLED...

Wind gusts have decreased across the area. Damaging winds will
return tonight. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Jan 6, 3:45 AM PST, 9 hours 15 minutes earlier.

Area forecast discussion, Jan 6, 3:45 AM PST, 9 hours 15 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
345 AM PST Fri Jan 6 2023

.SYNOPSIS...
A series of strong storms will move across the region into next
week bringing moderate to heavy rain, high elevation snow, and
gusty winds. Periods of heavy precipitation will keep flooding
threats elevated and mountain travel impacts at the forefront.

&&

.Discussion...
Short-wave ridge moving in has brought a break in precipitation to
much of the forecast area overnight, though light precipitation
associated with the approaching warm front is beginning to spread
back inland across areas mainly to the north of Interstate 80. The
next frontal system will begin to move into northwest California
this afternoon bringing an increase in QPF to the Coast Range and
Shasta County mountains where some areas could see around an inch
of QPF by sunset. This front will slow tonight and early Saturday
as the parent short-wave lifts north, but widespread light to
moderate precipitation will only gradually spread south.

Another short wave trough will be right on the heels of
Saturday's. Warm air advection precip develops ahead of it later
Saturday with another cold front moving through Sunday. Both of
these systems will have plenty of moisture to work with and
periods of moderate to heavy rain can be expected. 1' to 2" over
the Valley, 1-3" over the foothills, and 2-5" over the mountains
(especially the Shasta Co mountains and Feather basin where
southerly orographic enhancement will be maximized. Snow levels
with the weekend systems will be 4500-5500 feet with the majority
of the snow accumulation above 5000 feet. Snow totals are looking
to be 1-2 feet with some of the higher elevations seeing 3 feet or
more leading to significant travel impacts.

We will also see increased southerly winds over the weekend with
wind gusts 30-45 mph over the Valley and up to 55 mph over the
mountains as each front moves through, though winds will likely be
less than the last couple of systems.

The rainfall over the weekend will bring renewed rises to local
streams, creeks, and rivers.

We're still looking at Monday as the beginning of another
potentially "big, or bigger" event as a stronger system moves
ashore bringing widespread moderate to heavy rain and strong
southerly winds. Snow levels will rise to near the higher pass
levels, but travel will likely remain dicey with strong winds,
lots of slush with a mix of rain and snow at the pass levels. This
will be a longer duration strong AR system, and the trajectory
will be more favorable for very heavy rain in the foothills and
northern Sierra from orographic enhancement.

Flood impacts will likely become more widespread Monday as the
cumulative effects from all the recent rain come together. Pay
close attention to the weather and have a plan if you live in or
near a flood prone area.

&&

.EXTENDED DISCUSSION (Tuesday THROUGH Friday)...
Moderate to heavy rain from Monday's AR will likely be continuing
during the day on Tuesday as a strong negative-tilt upper trough
swings in bringing the potential for bands of heavy showers and
embedded thunderstorms to put a finishing touch on early week
precipitation. GEFS plume averages for QPF for Sacramento are
about 2 inches for the 36 hour period from early Monday through
Tuesday afternoon, though there's a large number of members that
are up around 3-4 inches for that period. Modesto's numbers look
pretty similar. Up at Redding, the average is about the same at 2
inches, but the higher end numbers are around 4 inches or more.
Given the strength of the AR, the official forecast is tracking
toward these higher end numbers.

Other than Monday, Tuesday is probably the day where you'll
likely need to keep a really close eye on the weather as the
potential for widespread flooding of rivers, creeks, streams and
roadway and urban flooding will be at its highest during the next
week as all the runoff and heavy precipitation comes together
resulting in a mess. Winter weather impacts will also be
increasing in the Sierra on Tuesday as snow levels lower and heavy
precipitation continues.

We may see a brief break during the middle of next week before
additional rain arrives late next week.

&&

.AVIATION...
VFR conditions at the TAF sites with local MVFR cigs through 12z
Friday. IFR/LIFR over the mountains through 12z Friday due to
snow. BKN to OVC skies 035-050 Friday with light showers possible
after 12z for the northern terminals. Southerly winds up to 12
knots.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flood Watch from late Saturday night through Wednesday afternoon
for Carquinez Strait and Delta-Central Sacramento Valley-
Motherlode-Mountains Southwestern Shasta County to Western
Colusa County-Northeast Foothills/Sacramento Valley-Northern
Sacramento Valley-Northern San Joaquin Valley-Shasta Lake Area /
Northern Shasta County-Southern Sacramento Valley.

Winter Storm Warning until 4 AM PST early this morning for West
Slope Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Local storm report, Jan 6, 10:46 AM PST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1046 AM PST FRI JAN 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 W DONNER PEAK         39.31N 120.33W
01/06/2023  E22.0 INCH       PLACER             CA   PUBLIC

            22 INCHES OF SNOW REPORTED AT SUGAR BOWL SKI
            RESORT SUMMIT AT AN ELEVATION OF 8383 FEET
            OVER THE PAST 48 HOURS. 12 INCHES REPORTED
            AT THE BASE AT AN ELEVATION OF 6640 FEET
            OVER THE PAST 48 HOURS.

&&

KH
Local storm report, Jan 6, 10:54 AM PST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1054 AM PST FRI JAN 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 ESE TWIN BRIDGES      38.80N 120.08W
01/06/2023  E26.0 INCH       EL DORADO          CA   PUBLIC

            26 INCHES OF SNOW REPORTED AT
            SIERRA-AT-TAHOE SUMMIT AT AN ELEVATION OF
            8852 FEET OVER THE PAST 48 HOURS. 11 INCHES
            REPORTED AT THE BASE AT AN ELEVATION OF 6883
            FEET OVER THE PAST 48 HOURS.

&&

KH
Local storm report, Jan 6, 10:55 AM PST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1055 AM PST FRI JAN 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     SNOW             1 SSE KIRKWOOD MEADOWS  38.68N 120.07W
01/06/2023  E33.0 INCH       ALPINE             CA   PUBLIC

            33 INCHES OF SNOW REPORTED AT KIRKWOOD
            MOUNTAIN RESORT AT AN ELEVATION OF 7690 FEET
            OVER THE PAST 48 HOURS.

&&

KH
Local storm report, Jan 6, 10:56 AM PST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1056 AM PST FRI JAN 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             2 N BEAR VALLEY         38.49N 120.04W
01/06/2023  E31.0 INCH       ALPINE             CA   PUBLIC

            31 INCHES OF SNOW REPORTED AT BEAR VALLEY
            MOUNTAIN RESORT AT AN ELEVATION OF 7200 FEET
            OVER THE PAST 48 HOURS.

&&

KH
Local storm report, Jan 6, 10:58 AM PST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1058 AM PST FRI JAN 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             2 E PINECREST           38.19N 119.96W
01/06/2023  E32.0 INCH       TUOLUMNE           CA   PUBLIC

            32 INCHES OF SNOW REPORTED AT DODGE RIDGE
            SKI AREA SUMMIT AT AN ELEVATION OF 8200 FEET
            OVER THE PAST 48 HOURS. 18 INCHES OF SNOW
            REPORTED AT THE BASE AT AN ELEVATION OF 6600
            FEET OVER THE PAST 48 HOURS.

&&

KH
Local storm report, Jan 6, 11:02 AM PST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1102 AM PST FRI JAN 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 ENE SODA SPRINGS      39.33N 120.37W
01/06/2023  M20.3 INCH       NEVADA             CA   PUBLIC

            UC BERKELEY CENTRAL SIERRA SNOW LAB REPORTED
            20.3 INCHES OF SNOW OVER THE PAST 48 HOURS.

&&

KH

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 1:50 AM PSTFlood WatchSTO5 days
Jan 6, 4:00 AM PSTWinter Storm WarningSTO5 days

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.